Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 153, NWS Twin Cities, MN

August 5, 2019Isanti County, Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 9:23 AM CDT for Isanti County, Kanabec County, Mille Lacs County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 9:23 AM CDT (14:23 UTC)
Expired
Aug 5, 2019, 10:00 AM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 6:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS53 KMPX 051423
SVRMPX
MNC059-065-095-051500-
/O.NEW.KMPX.SV.W.0153.190805T1423Z-190805T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
923 AM CDT Mon Aug 5 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Kanabec County in east central Minnesota...
  Southeastern Mille Lacs County in east central Minnesota...
  Northwestern Isanti County in east central Minnesota...

* Until 1000 AM CDT.

* At 923 AM CDT, a severe thunderstorm was located near Bock, or 19
  miles northwest of Cambridge, moving east at 50 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Brunswick, Grasston, Bock, Stanchfield, Dalbo and Lewis Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4582 9314 4565 9314 4564 9315 4569 9360
      4580 9359
TIME...MOT...LOC 1423Z 268DEG 45KT 4577 9347 

HAIL...1.50IN
WIND...<50MPH
 
$$

ETA
2 follow-up statements
632 
WWUS53 KMPX 051432
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
932 AM CDT Mon Aug 5 2019

MNC095-051442-
/O.CAN.KMPX.SV.W.0153.000000T0000Z-190805T1500Z/
Mille Lacs MN-
932 AM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MILLE LACS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east central Minnesota.

LAT...LON 4582 9314 4565 9314 4564 9315 4568 9351
      4580 9351
TIME...MOT...LOC 1432Z 268DEG 45KT 4577 9330 

$$

MNC059-065-051500-
/O.CON.KMPX.SV.W.0153.000000T0000Z-190805T1500Z/
Kanabec MN-Isanti MN-
932 AM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR SOUTHERN KANABEC AND NORTHWESTERN ISANTI COUNTIES...

At 932 AM CDT, a severe thunderstorm was located over Brunswick, or
16 miles west of Pine City, moving east at 50 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Brunswick, Grasston, Stanchfield, Dalbo and Lewis Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4582 9314 4565 9314 4564 9315 4568 9351
      4580 9351
TIME...MOT...LOC 1432Z 268DEG 45KT 4577 9330 

HAIL...1.50IN
WIND...<50MPH
 
$$

ETA
360 
WWUS53 KMPX 051449
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
949 AM CDT Mon Aug 5 2019

MNC065-051459-
/O.CAN.KMPX.SV.W.0153.000000T0000Z-190805T1500Z/
Kanabec MN-
949 AM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KANABEC COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east central Minnesota.

LAT...LON 4565 9314 4564 9315 4566 9332 4573 9330
      4573 9314
TIME...MOT...LOC 1449Z 268DEG 45KT 4578 9299 

$$

MNC059-051500-
/O.CON.KMPX.SV.W.0153.000000T0000Z-190805T1500Z/
Isanti MN-
949 AM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTH CENTRAL ISANTI COUNTY...

At 949 AM CDT, a severe thunderstorm was located over Rock Creek, or
near Pine City, moving east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Stanchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4565 9314 4564 9315 4566 9332 4573 9330
      4573 9314
TIME...MOT...LOC 1449Z 268DEG 45KT 4578 9299 

HAIL...1.00IN
WIND...<50MPH
 
$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:21 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 5, 5:21 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
521 AM CDT Mon Aug 5 2019

.UPDATE...For 12Z Aviation discussion below

&&

.SHORT TERM...(Today through Tuesday)
Issued at 305 AM CDT Mon Aug 5 2019

The complex of thunderstorms over eastern North Dakota is forecast
(with some amount of confidence) to hold together to reach west
central and central Minnesota this morning. While there is
uncertainty as to how robust this activity will be as it arrives
this morning, there is cause for concern with respect to the threat
for damaging winds as convection becomes more rooted in the boundary
layer with daytime heating. Diurnal heating will also likely renew
storm development along the cold front and any outflows from the
morning convection. Mid-level lapse rates are short of impressive,
but instability looks plentiful ahead of the front this afternoon,
with dewpoints in the upper 60s/low 70s and MLCAPEs of 2500+ J/KG.
Models also prog 35 knots of effective shear from south/east central
MN into west central WI during the afternoon. Hi-res models hint at
the development of an MCV as well, which would enhance the tornado
threat.

Could have some lingering storms this evening, but expect clearing
overnight, with patchy fog development possible into Tuesday
morning.

Northwest flow aloft and more shortwave energy passing overhead
could be conducive to scattered showers and thunderstorms on Tuesday-
particularly during the afternoon. Have kept most areas dry at this
point, but that may change with future forecast updates.

.LONG TERM...(Tuesday night through Sunday)
Issued at 305 AM CDT Mon Aug 5 2019

The long term has another cold front moving through the area
Wednesday, followed by cooler and drier conditions which should
last the remainder of the week.

The secondary cold front drops southeast over the area Wednesday
with some threat of strong to severe weather with models
increasing MUCAPE to at least 1500 J/kg, Shear increasing to
40-45kts as the upper trough moves in, and best LI's of around
minus 6. Mid level lapse rates around 6.5 C/km isn't particularly
unstable but may be enough for some strong wind gusts and large
hail in the afternoon. Again, the better chance of that would be
Wednesday afternoon across about the southern half of the area.

Cooler and drier air returns under high pressure for late in the
week. Afternoon highs in the 70s, overnight lows in the 50s and
dewpoints in the pleasant 50s.

Deterministic models build the western CONUS ridge into the
weekend with MN remaining on the eastern flank of the ridge. We
will become vulnerable to periodic short waves as the warmer air
tries to make a return. The better chance appears to moves in
late in the weekend(Sunday) at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 522 AM CDT Mon Aug 5 2019

Showers and thunderstorms will overspread the area today. Followed
the HRRR timing the most closely, which centers the convective
threat in the 15Z-22Z time frame. Associated conditions with
showers/thunderstorms will be MVFR, but overall VFR will prevail.
Clearing skies tonight in combination with calm winds and recent
rainfall will likely lead to fog development overnight into
Tuesday morning, mainly from southern MN into west central WI.

KMSP...The window for timing of thunderstorms still looks highest
between 17Z and 21Z.

/OUTLOOK FOR KMSP/
Tue...VFR. NW wind 5-10 kts.
Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts.
Thu...VFR. NW wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...DWE
AVIATION...LS
Hazardous weather outlook, Aug 5, 3:31 AM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
331 AM CDT Mon Aug 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
331 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are likely today. The greatest
threat is located south of a line from near Ladysmith Wisconsin,
to the Twin Cities and Redwood Falls. The primary threat is
damaging winds. Large hail, heavy rainfall and a couple tornadoes
are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional strong to severe thunderstorms are possible on
Wednesday. Damaging winds and large hail are the primary threats.

Thunderstorms are possible Saturday and Sunday. The severe
weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today.

In the hours before

Special weather statement, Aug 5, 7:11 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
711 AM CDT Mon Aug 5 2019

MNZ042-051245-
Todd-
711 AM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TODD
COUNTY...

At 710 AM CDT, strong thunderstorms were clustered over Verndale, or
36 miles northeast of Alexandria, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Staples, Browerville, Clarissa, Eagle Bend, Staples Airport, Bertha,
Hewitt and Philbrook.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 114.
 U.S. Highway 71 between mile markers 195 and 219.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4635 9466 4628 9465 4608 9465 4608 9466
      4611 9514 4637 9516
TIME...MOT...LOC 1210Z 269DEG 23KT 4636 9501

DWE
Special weather statement, Aug 5, 7:32 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 AM CDT Mon Aug 5 2019

MNZ041-042-051315-
Douglas-Todd-
732 AM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DOUGLAS
AND CENTRAL TODD COUNTIES...

At 732 AM CDT, strong thunderstorms were clustered near Parkers
Prairie, or 13 miles northeast of Alexandria, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Alexandria, Long Prairie, Browerville, Carlos, Swanville, Miltona,
Belle River, Rose City and Clotho.

This includes U.S. Highway 71 between mile markers 183 and 194.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4608 9465 4591 9464 4595 9547 4611 9539
      4611 9523
TIME...MOT...LOC 1232Z 271DEG 34KT 4608 9523

DWE
Special weather statement, Aug 5, 8:32 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
832 AM CDT Mon Aug 5 2019

MNZ043>045-051415-
Morrison-Mille Lacs-Kanabec-
832 AM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KANABEC...MILLE LACS AND SOUTHEASTERN MORRISON COUNTIES...

At 832 AM CDT, strong thunderstorms were clustered over Vineland, or
9 miles southwest of Mille Lacs Lake, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mille Lacs Lake, Pierz, Onamia, Isle, Ogilvie, Wahkon, Lastrup,
Vineland, Morrill, Buckman, Genola and Hillman.

This includes U.S. Highway 169 between mile markers 197 and 229.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4624 9343 4615 9343 4615 9339 4583 9343
      4582 9423 4616 9397 4616 9381 4624 9381
      4625 9357
TIME...MOT...LOC 1332Z 279DEG 31KT 4618 9378

ETA
Special weather statement, Aug 5, 8:54 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
854 AM CDT Mon Aug 5 2019

MNZ045-051430-
Kanabec-
854 AM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANABEC COUNTY...

At 854 AM CDT, strong thunderstorms were clustered near Wahkon, or 20
miles southeast of Mille Lacs Lake, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mora, Ogilvie, Quamba, Knife Lake, Mora Airport and Warman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4598 9306 4598 9314 4583 9314 4583 9351
      4585 9352 4598 9352 4598 9343 4615 9343
      4616 9341 4616 9306
TIME...MOT...LOC 1354Z 268DEG 38KT 4606 9349

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:11 AM CDTSpecial Weather StatementMPXTodd34 min
Aug 5, 7:32 AM CDTSpecial Weather StatementMPXTodd43 min
Aug 5, 8:32 AM CDTSpecial Weather StatementMPXMille Lacs43 min
Aug 5, 8:54 AM CDTSpecial Weather StatementMPXKanabec36 min
Aug 5, 9:47 AM CDTSpecial Weather StatementMPXRedwood43 min
Aug 5, 9:56 AM CDTSpecial Weather StatementMPXChisago34 min
Aug 5, 11:16 AM CDTSpecial Weather StatementMPXMcLeod29 min
Aug 5, 11:29 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley31 min
Aug 5, 11:57 AM CDTSpecial Weather StatementMPXCarver, McLeod33 min
Aug 5, 12:19 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright41 min
Aug 5, 12:50 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey40 min
Aug 5, 1:13 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Hennepin, Ramsey, Washington47 min
Aug 5, 1:18 PM CDTSpecial Weather StatementMPXRamsey42 min
Aug 5, 1:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington47 min
Aug 5, 3:06 PM CDTSpecial Weather StatementMPXSherburne24 min
Aug 5, 3:40 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Wright35 min
Aug 5, 4:08 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin37 min
Aug 5, 4:15 PM CDTSpecial Weather StatementMPXWabasha30 min
Aug 5, 4:17 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey, Washington43 min
Aug 5, 4:31 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott29 min
Aug 5, 4:32 PM CDTSpecial Weather StatementMPXSteele28 min
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningMPXSteele24 min
Aug 5, 4:44 PM CDTSpecial Weather StatementMPXFaribault46 min
Aug 5, 4:46 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott44 min
Aug 5, 4:58 PM CDTSpecial Weather StatementMPXFreeborn47 min
Aug 5, 5:19 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice41 min
Aug 5, 5:44 PM CDTSpecial Weather StatementMPXWatonwan46 min
Aug 5, 5:55 PM CDTSpecial Weather StatementMPXMartin95 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.